Alert archive / South Dakota / Flash Flood Warnings in 2019
Flash Flood Warning 24, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Sep 11, 2019, 2:17 AM CDT for 7 counties in South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2019, 2:17 AM CDT (07:17 UTC)
- Expired
- Sep 11, 2019, 6:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 28 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
489
WGUS53 KFSD 110717
FFWFSD
SDC079-083-087-097-099-101-125-111115-
/O.NEW.KFSD.FF.W.0024.190911T0717Z-190911T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
217 AM CDT Wed Sep 11 2019
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Southwestern Moody County in east central South Dakota...
Southern Lake County in east central South Dakota...
Minnehaha County in southeastern South Dakota...
Northwestern Lincoln County in southeastern South Dakota...
Southeastern Miner County in east central South Dakota...
Northeastern McCook County in southeastern South Dakota...
Northeastern Turner County in southeastern South Dakota...
* Until 615 AM CDT.
* At 216 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Sioux Falls, Lake Vermillion State Recreation Area, Harrisburg,
Tea, Dell Rapids, Hartford, Lennox, Crooks, Wall Lake, Baltic,
Colton, Humboldt, Montrose, Chancellor, Trent, Orland and Chester.
Additional rainfall amounts of around an inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4396 9662 4336 9662 4336 9707 4380 9727
4377 9740 4398 9741
$$
Maldonado1 follow-up statement
663
WGUS73 KFSD 111119
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
619 AM CDT Wed Sep 11 2019
SDC079-083-087-097-099-101-125-111128-
/O.EXP.KFSD.FF.W.0024.000000T0000Z-190911T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Moody SD-Lake SD-Minnehaha SD-Lincoln SD-Miner SD-McCook SD-
Turner SD-
619 AM CDT Wed Sep 11 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOODY...SOUTHERN LAKE...
MINNEHAHA...NORTHWESTERN LINCOLN...SOUTHEASTERN MINER...NORTHEASTERN
MCCOOK AND NORTHEASTERN TURNER COUNTIES HAS EXPIRED...
Although heavy rain has has ended, Doppler radar indicates that
earlier thunderstorms have produced an estimated three to six inches
of rain over the past twelve hours. Therefore, an areal flood
warning has been issued to replace this warning.
Widespread ponding of water and flooding issues likely continue in
the warned area. Light rain and isolated thunderstorms will continue
through the morning hours, and water will be slow to drain. Please
continue to heed any remaining road closures.
LAT...LON 4396 9662 4336 9662 4336 9707 4380 9727
4377 9740 4398 9741
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:09 PM CDT, 8 hours 8 minutes earlier.
Area forecast discussion, Sep 10, 6:09 PM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
609 PM CDT Tue Sep 10 2019
.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT Tue Sep 10 2019
There is likely a very busy night ahead as a deep trough of low
pressure across the Rockies spreads an upper level wave onto the
Plains. This will gradually increase the low and mid level flow and
bring much more unstable air into the area this evening. Severe
weather and heavy rainfall are both expected with this event. There
will be two areas to watch for severe and heavy rainfall potential.
The first will see thunderstorms expand in coverage across southwest
SD and north central NE late this afternoon. This cluster of storms
is expected to become organized and move east and northeast through
the evening and overnight. With deep layer shear, likely close to 50
knots, and moisture ramping up and isolated to scattered
thunderstorms should quickly evolve into a linear system. The
surface to 3 km shear vectors are from about 220 degrees at 30 to 40
knots which is plenty strong to support the potential for QLCS
tornadoes embedded within the main line of storms if a strong linear
system evolves. So any segments of this line moving to the northeast
will need to be watched closely. This severe weather threat appears
most likely from about 2z to 8z tonight and would likely be closest
to the surface to 900 mb boundary, which for now appears to be
roughly along and south of Interstate 90. It looks like the only
thing that could slow this down is if the surface to 900mb layer
remains capped. Will have to watch south central SD from about 23z
to 2z for the potential for a surface based or near surface based
storm ahead of the main line. A storm in that environment would
likely produce a fairly strong supercell but for now most if not all
models indicate capping diminishing this threat.
The other area to watch will be roughly from 2z to 5z in far eastern
SD, southwest MN and northwest IA. The LLJ will quickly increase
this evening and deliver strong convergence and instability to this
area. With the elevated nature of these storms hail will be the main
threat. Deeper shear does support the potential for a couple of
supercells so some larger hail to golf ball size will be possible.
Along with the severe threat is also a heavy rain threat with he
potential for backing winds into Wednesday and additional
development to the west. The best chance for continued heavy
rainfall would be north of Interstate 90 which would be more in line
with the 900 mb to 800 mb layer.
Wednesday morning will see the threat for a few thunderstorms across
southwest MN and west down highway 14. Capping will likely settle
over much of the area from late morning into mid afternoon as weak
ridging aloft moves through between the exiting wave and the next
incoming wave. So for now not expecting much activity from about 14z
through 22z. The next question will be where does the low level to
surface boundary end up settling into. Right now looking like the
925 mb front will be just north of Interstate 90 while the surface
front will be near and possibly just south. The reason that this is
important is that there may be some potential for surface or near
surface convection to develop, and with the expected instability and
shear a few supercells would be likely. The better chances would be
south of Interstate 90 and west of highway 81.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT Tue Sep 10 2019
The main wave and cold front aloft swings onto the Plains Wednesday
night into Thursday and should expand coverage of thunderstorms
again on Wednesday night. There will be a continued threat for heavy
rainfall and severe weather.
Southwest MN and northwest IA could see some severe potential on
Thursday but right now it appears that the cooler and drier air will
settle in too quickly.
Friday will be cooler and breezy as deep westerly flow develops in
the wake of this strong wave. Expect some gusts of 35 mph or so.
Temperatures will warm on Saturday and a few thunderstorms will be
possible as a ridge builds to the west. By Sunday upper level
ridging will begins to strengthen overhead and a trough deepens over
the Western United States. This ridge is expected to continue into
mid week so expecting above normal temperatures Saturday through mid
week with mainly dry conditions expected.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Sep 10 2019
Showers and thunderstorms will increase in coverage through the
evening into the overnight hours. Some of the storms will be
severe with heavy rainfall. Later tonight into Wednesday morning
IFR and MVFR ceilings will likely develop along and north of the
surface warm front. More showers and thunderstorms are expected
tommorow night.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for SDZ053>056-058>062-064>067.
MN...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for MNZ080-089-097-098.
IA...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for IAZ001.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Sep 10, 5:48 AM CDT, 20 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 548 AM CDT Tue Sep 10 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-111100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 548 AM CDT Tue Sep 10 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop this evening in south central South Dakota. Initial storms will be capable of hail to the size of golf balls or a bit larger, winds to 70 mph and isolated tornadoes. The storms will congeal into bowing segments during the evening capable of wind gusts to 80 mph, hail of half dollar size and even an isolated tornadoes moving across southeast South Dakota and into adjacent sections of northwest Iowa and southwest Minnesota toward midnight. A few severe storms may also precede the advancing larger linear storms during the evening hours in northwest Iowa and southwest Minnesota. In addition to the severe weather threat, locally heavy rainfall is possible, as much as 2 to 4 inches in some locations overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of thunderstorms is likely from later Wednesday afternoon through Wednesday night. Severe storms will be possible, capable of large hail, damaging wind and tornadoes. Locally heavy rainfall will again be possible, especially north of Interstate 90. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 6 pm and 2 am.
In the hours before
Local storm report, Sep 10, 11:33 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM TSTM WND GST 4 N TEA 43.51N 96.84W
09/10/2019 E70 MPH MINNEHAHA SD TRAINED SPOTTER
&&Local storm report, Sep 10, 11:46 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/10/2019 MINNEHAHA SD TRAINED SPOTTER
STREET FLOODING NEAR MINNESOTA AND 33RD
STREET.
&&Local storm report, Sep 10, 11:50 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HEAVY RAIN 5 NE SALEM 43.78N 97.32W
09/10/2019 M3.25 INCH MCCOOK SD CO-OP OBSERVER
&&Local storm report, Sep 10, 11:59 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1159 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG 2 W SIOUX FALLS 43.54N 96.77W
09/10/2019 MINNEHAHA SD EMERGENCY MNGR
STRUCTURAL COLLAPSE WITH PEOPLE TRAPPED
INSIDE.
&&Local storm report, Sep 11, 12:09 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1209 AM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TORNADO 4 NW HARRISBURG 43.48N 96.74W
09/10/2019 LINCOLN SD NWS EMPLOYEE
CONFIRMED TORNADO SOUTH SIDE OF SIOUX FALLS.
&&Local storm report, Sep 11, 12:23 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD BROOKINGS 44.31N 96.79W
09/11/2019 BROOKINGS SD LAW ENFORCEMENT
SEVERAL STREETS AROUND TOWN UNDER WATER.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:24 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 36 min |
| Sep 10, 7:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 44 min |
| Sep 10, 7:58 PM CDT | Tornado Warning | FSD | Charles Mix, Douglas | 32 min |
| Sep 10, 8:01 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory | 44 min |
| Sep 10, 8:07 PM CDT | Tornado Warning | FSD | Bon Homme, Charles Mix | 38 min |
| Sep 10, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hutchinson | 49 min |
| Sep 10, 8:52 PM CDT | Tornado Warning | FSD | Aurora, Davison | 23 min |
| Sep 10, 8:52 PM CDT | Tornado Warning | FSD | Bon Homme, Hutchinson | 38 min |
| Sep 10, 9:13 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 47 min |
| Sep 10, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 29 min |
| Sep 10, 9:29 PM CDT | Flash Flood Warning | FSD | Bon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 6 hr |
| Sep 10, 9:36 PM CDT | Tornado Warning | FSD | Hutchinson | 24 min |
| Sep 10, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 44 min |
| Sep 10, 9:56 PM CDT | Tornado Warning | FSD | Hanson, Hutchinson, McCook | 34 min |
| Sep 10, 10:22 PM CDT | Flash Flood Warning | FSD | Hanson, Hutchinson, McCook, Turner | 5 hr |
| Sep 10, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hanson, Hutchinson, McCook, Yankton | 53 min |
| Sep 10, 10:42 PM CDT | Tornado Warning | FSD | Hutchinson, McCook, Turner | 33 min |
| Sep 10, 10:47 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Hutchinson, Lincoln, McCook, Minnehaha, Turner and 1 more | 43 min |
| Sep 10, 10:53 PM CDT | Tornado Warning | FSD | McCook, Minnehaha, Turner | 24 min |
| Sep 10, 11:04 PM CDT | Tornado Warning | FSD | Lincoln, Turner | 26 min |
| Sep 10, 11:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 47 min |
| Sep 10, 11:26 PM CDT | Flash Flood Warning | FSD | Lake, Lincoln, McCook, Miner, Minnehaha, Moody and 1 more | 3 hr |
| Sep 10, 11:27 PM CDT | Tornado Warning | FSD | Lincoln, Minnehaha | 33 min |
| Sep 10, 11:54 PM CDT | Tornado Warning | FSD | Minnehaha | 13 min |
| Sep 10, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 46 min |
| Sep 11, 12:24 AM CDT | Flash Flood Warning | FSD | Clay, Hutchinson, Lincoln, Turner, Union, Yankton | 6 hr |
| Sep 11, 12:24 AM CDT | Flash Flood Warning | FSD | Brookings, Kingsbury, Lake, Moody | 6 hr |
| Sep 11, 12:55 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 21 days |
| Sep 11, 12:55 AM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| Sep 11, 1:03 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 6 hr |
| Sep 11, 3:14 AM CDT | Flash Flood Warning | FSD | Union | 4 hr |
| Sep 11, 3:31 AM CDT | Areal Flood Warning | FSD | Bon Homme, Brookings, Charles Mix, Clay, Douglas, Hanson and 9 more | 18 hr |
| Sep 11, 4:07 AM CDT | Flash Flood Watch | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 26 hr |
| Sep 11, 8:01 AM CDT | River Flood Warning | FSD | Minnehaha | 29 days |
| Sep 11, 8:01 AM CDT | River Flood Warning | FSD | Moody | 21 days |
| Sep 11, 9:10 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 14 days |
| Sep 11, 9:10 AM CDT | River Flood Warning | FSD | Union | 16 days |
| Sep 11, 9:10 AM CDT | River Flood Warning | FSD | Union | 21 days |
| Sep 11, 9:10 AM CDT | River Flood Warning | FSD | Minnehaha | 60 hr |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Yankton | 24 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Turner | 6 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Turner | 21 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Turner | 21 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Clay | 8 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Clay | 21 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Moody | 21 days |
| Sep 11, 10:42 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 21 days |
| Sep 11, 3:41 PM CDT | River Flood Warning | FSD | Minnehaha, Moody | 13 days |
| Sep 11, 3:44 PM CDT | River Flood Warning | FSD | Moody | 21 days |
Nearby
Flash Flood Warnings in South Dakota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.